Texas, 2022High Wind in Texas, March 29, 2022
March 29, 2022 · NWS EPZ · 2 events in 2 counties and zones
An upper level trough was moving through the Four Corners region with a deep surface low over eastern Colorado. Southwest winds ahead of the system reached 63 mph at the El Paso Airport.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was moving through the Four Corners region with a deep surface low over eastern Colorado. Southwest winds ahead of the system reached 63 mph at the El Paso Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 29, 10:40 AM MST, 20 minutes earlier.
Area forecast discussion, Mar 29, 10:40 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1140 AM MDT Tue Mar 29 2022
.AVIATION...18Z TAF CYCLE
Winds and BLDU will be the main concern for today. Primarily VFR
conditions are expected but MVFR and IFR are possible from VIS
Reductions from BLDU. Winds will continue to increase this
afternoon peaking 25 to 35 knots with gusts up to 45-50 knots.
Direction will predominately be 250-280, except at TCS where
220-250. DMN is mostly like to see dust concerns today with
previous wind events yielding LIFR conditions. LRU and ELP may
also see reductions in vis though degree of reduction is less
certain.
SHRA and Iso TSRA is also possible this afternoon into tomorrow.
This will bring variable skies with bases generally 100-120. If a
site experiences TSRA, impacts should be brief. TCS is most
likely to see any impacts from SHRA or TSRA, but impacts are
possible at all sites.
&&
.PREV DISCUSSION...320 AM MDT Tue Mar 29 2022...
.SYNOPSIS...
A strong upper level storm system will be passing through the area
today. This system brings cooler temperatures, strong gusty
winds, blowing dust, lowland rain, and mountain snow showers.
There is also a light chance for thunderstorms during the
afternoon hours. Snow levels will be around 7000 feet with
accumulations up to 3 inches in the highest elevations. So, a
little bit of everything is going on today across southern New
Mexico and far west Texas. Weather conditions improve on Wednesday
as the system leaves the area, but we will have some lingering
showers and breezy to windy conditions. However, winds will be
less intense on Wednesday afternoon. Late this week and over the
weekend, westerly winds return and a few disturbances will pass
through the area but with no major impacts except for breezy
afternoon winds. Temperatures start below average today and
tomorrow, then a warm trend begins on Thursday with above average
temperatures expected this weekend.
&&
.DISCUSSION...
.SHORT TERM...Today and Tonight...
A large Pacific storm system is moving inland from the west coast
into Arizona this morning and eventually into New Mexico later
today. This system will generate an active weather pattern across
the area today. Very strong west to southwest winds will be the
biggest impact to the region. Among the factors contributing to the
strong wind speed increase include a very tight surface pressure
gradient of more than 20mb across the state and a strong 120 knot
jet aloft.
Momentum transfer from stronger winds aloft and the tightened
gradient will result in sustained surface wind speeds ranging from
30 to 40 mph for western zones to 35 to 45 mph for eastern zones. A
high wind warning will be in effect from mid morning to early
evening for portions of El Paso, Hudspeth, and eastern Otero County
from mid morning through early evening. The El Paso metro area was
added to the wind warning for possible strong winds along and east
of the Franklin mountains. Wind speeds west of the Rio Grande will
become stronger by mid morning, but will stay below warning
criteria. the wind advisory for the area will be expanded to include
the remaining areas of southwest New Mexico for today.
Areas of blowing dust will occur with the strong winds today. Dust
source regions have been active the past several wind events due to
dry conditions. These source regions are expected to active again
today with significant portions of dust lofted into the air.
Reductions in visibility down to a 1 mile in some areas especially
along portions of the interstate 10 corridor and other area roads
are expected. A blowing dust advisory will be in effect for the
more dust prone areas along the international border, including
Luna, Dona Ana, El Paso and Hudspeth counties.
To go along with the winds and blowing dust, the weather system will
also bring a chance of showers and mountain snow to the area today
that will taper off in the evening. Most areas will only see brief
light rain showers with rain amounts under a quarter of an inch.
Instability associated with the storm system will also allow for a
few brief thunderstorms to form this afternoon that may enhance
winds gusts and produce brief periods of small hail. Mountain areas
will have a better chance of precipitation with some of it turning
over to snow during the early morning hours. Snow levels will stay
above 7000 feet with snow amounts generally under an inch. The
Sacramento mountains my see as much 2 inches of snow as showers
linger over that area into early Wednesday morning.
Winds and showers will taper off this evening through Wednesday
morning. Temperatures will be cooler but not significantly so. A mix
of rain and snow showers will linger over the Sacramento mountains
into Wednesday as secondary disturbances swing down over the area
behind the main system as it departs the region.
&&
.LONG TERM...Wednesday through Monday Night...
Weather conditions improve of Wednesday behind the first upper
level system passing through the area this week. However, the
pressure gradient at the surface remains tight on Wednesday. While
the jet streak (at 250 mb) aloft takes a more southerly trajectory
and with weaker flow than on Tuesday. The 850 mb winds among
multiple global models continue to indicate winds of 20 to 35 kts
during the afternoon hours. Slightly stronger in the eastern
portions of the CWA, including far west Texas in the morning. For
now, I'm keeping winds just below advisory criteria. But, it is
still going to be windy with westerly winds of 20 to 30 mph. Some
isolated areas may have slightly stronger winds, especially in the
eastern slopes of area mountains.
Some lingering showers are expected on Wednesday over southern
NM. The showery activity should remain in areas north of I-10 in
NM. Rainfall amounts will be light, less than 0.1 inches. The
instability this time appears north of the area, so not really
expecting storms, but wouldn't be surprised if there was a rumble
or two in the far northern portions of the CWA closer to the core
of the system. The mountains will have a mix of rain and snow in
elevations above 7000 feet. Snow accumulations should in the
lighter side too with an additional 0.5-1 inches possible by
Thursday night. For the whole event starting today, snow
accumulations should be under 3 inches.
By Thursday, we remain under a broad trough covering most of the
country. A weak surface trough in southern NM will shift the winds
back to the southwest with speeds up to 15 mph in the afternoon.
Temperatures will start to jump back up to seasonal values. As we
head into Friday, a quick shortwave trough will pass north of the
area. This system has been showing a drying trend in models. Thus,
decided to eliminate POPs from the northern portions of our
region. It appears that any showers with this system will be just
to our north. Winds become from the west between 15 to 20 mph. So,
it will be breezy again. Temperatures will continue to warm a few
degrees from Thursday.
This weekend we remain on zonal flow. Warm and dry air will
continue to be advected into our area. Therefore, expect
temperatures about 5 to 10 degrees above normal this weekend.
Temperatures will be in the low-mid 80s across the lowlands. We
may have a reduction in temperatures early next week, as a weak
back door cold front pushes through, but it will only bring temps
down a few degrees.
&&
.FIRE WEATHER...
Active weather will occur as a large weather system moves through
the area today. Strong winds and blowing dust will affect most of
the region beginning later this morning and continuing into the
evening hours. Elevated fire weather concerns expected as wind
speeds will exceed critical thresholds today, however an increase in
atmospheric moisture will keep minimum relative humidity values
above critical red flag values with 30s and 40s in the mountains and
20s and upper teens in the deserts. Scattered and generally light
showers will spread across the area from west to east during the
day, ending tonight. Elevations above 7000 feet will see a rain/snow
mix with possible accumulations up to inch in the Gila Region and 2
inches in the Sacramento Mountains.
Wednesday will see a return to drier but still breezy conditions
with lingering showers possible over the Sacramento Mountains. Min
RH values will remain above critical thresholds. For Thursday
through Sunday lower wind speeds and warmer temperatures are
expected. Dry conditions are expected with minimum RH values
dropping into the lower teens and single digits. Breezy conditions
will return the first part of next week. With a steady westerly flow
pattern across the region, vent rates will be very good to excellent
through the period.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 71 51 71 46 / 10 10 0 0
Sierra Blanca 73 41 64 40 / 0 0 0 0
Las Cruces 65 45 71 41 / 20 10 0 0
Alamogordo 70 39 68 37 / 30 20 10 0
Cloudcroft 43 26 44 26 / 40 30 30 10
Truth or Consequences 60 41 69 40 / 30 10 10 0
Silver City 52 36 58 36 / 80 30 10 0
Deming 64 40 68 37 / 50 20 0 0
Lordsburg 60 36 66 35 / 80 20 0 0
West El Paso Metro 70 47 70 45 / 10 10 0 0
Dell City 74 42 69 36 / 0 0 0 0
Fort Hancock 78 45 72 42 / 0 0 0 0
Loma Linda 65 41 64 40 / 0 10 0 0
Fabens 75 46 72 42 / 0 10 0 0
Santa Teresa 68 42 69 41 / 10 10 0 0
White Sands HQ 68 44 70 44 / 20 10 10 0
Jornada Range 65 40 69 37 / 20 10 10 0
Hatch 66 41 70 38 / 30 10 10 0
Columbus 66 42 69 41 / 30 20 0 0
Orogrande 68 41 69 40 / 20 10 10 0
Mayhill 57 32 58 29 / 30 20 30 10
Mescalero 55 30 54 27 / 40 30 40 10
Timberon 54 27 54 27 / 30 20 30 0
Winston 60 29 67 25 / 60 10 20 0
Hillsboro 60 38 66 39 / 50 10 10 0
Spaceport 65 38 69 36 / 30 10 10 0
Lake Roberts 52 31 59 30 / 80 30 20 0
Hurley 56 35 61 32 / 70 20 0 0
Cliff 61 31 68 25 / 90 30 0 0
Mule Creek 52 36 60 36 / 90 30 10 0
Faywood 57 37 61 36 / 60 20 0 0
Animas 63 37 68 35 / 70 20 0 0
Hachita 63 36 67 34 / 60 20 0 0
Antelope Wells 62 39 68 37 / 60 40 0 0
Cloverdale 55 36 62 39 / 70 40 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Blowing Dust Advisory until 9 PM MDT this evening for NMZ407-411.
High Wind Warning until 9 PM MDT this evening for NMZ414>417.
Wind Advisory until 9 PM MDT this evening for NMZ402>413.
TX...Blowing Dust Advisory until 9 PM MDT this evening for TXZ418>424.
High Wind Warning until 9 PM MDT this evening for TXZ419>424.
Wind Advisory until 9 PM MDT this evening for TXZ418.
&&
04/29/34Hazardous weather outlook, Mar 29, 5:35 AM MST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
635 AM MDT Tue Mar 29 2022
NMZ401>417-TXZ418>424-301245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
635 AM MDT Tue Mar 29 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Strong southwest to west winds with blowing dust are expected
today and early evening. Wind speeds of 30 to 40 mph west of the
Rio Grande and wind speeds of 35 to 45 mph east of the river are
expected. Blowing dust will reduce visibilities to less than a
mile in dust prone areas of Luna, Dona Ana, El Paso, and Hudspeth
counties. A high wind warning is in effect for portions of El
Paso, Hudspeth and eastern Otero counties until this evening. A
wind advisory is in effect until 9pm for the remainder of southern
New Mexico until 9 pm. Scattered showers with a few embedded
thunderstorms are also possible today. Elevations above 7000 feet
will see some snow tonight mainly the Sacramento mountains where 1
to 3 inches of snow is possible through Wednesday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time. Steady northwest to
west flow will maintain a mostly dry weather pattern with a
warming trend heading into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Lundeen
High Wind, Eastern/Central El Paso County
- When
- March 29, 11:00 AM MST to 6:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The El Paso International Airport ASOS recorded a peak gust of 63 mph.
High Wind, Southern Hudspeth Highlands
- When
- March 29, 1:00 PM MST to 9:00 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
A West Texas Mesonet site at Sierra Blanca recorded a peak gust of 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, March 29 to 30, 2022$590,000 · EF1 · 5 events
- Wildfire and High Wind in Kansas, March 29 to 30, 2022$100,000 · 51 kt wind · 2 events
- Tornado and Flash Flood in Kansas, March 29, 2022EF1 · 8 events
- Tornado and Damaging Winds in Missouri, March 29, 2022EF1 · 3 events
- Wildfire in Oklahoma, March 29, 2022$25,000 · 1 event
- Wildfire in Wisconsin, March 29, 2022$20,000 · 1 event
- High Wind in Texas, March 29 to 30, 202260 kt wind · 13 events
- Hail and Damaging Winds in Kansas, March 29, 20221 in hail · 11 events
- High Wind in Texas, March 29, 202256 kt wind · 9 events
- Drought in South Dakota, March 29 to 31, 20228 events
- High Wind in New Mexico, March 29, 202256 kt wind · 8 events
- Winter Weather in Michigan, March 29 to 30, 2022$8,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014160, 1014161.